question-icon

What are the side effects of Valproic acid and Lamotrigine?

default
Posted on Wed, 27 May 2015
Question: ESTEEMED DOCTOR ! 8 YRS BACK I SEVERELY SUFFERED FROM DEPRESSION (ALMOST BECAME HALF-MAD AND THE WORLD SEEMED DREAMY TO ME) DUE TO IMBALANCE OF NEUROTRANSMITTERS AS MY DOCTOR EXPLAINED.THE DOCTOR TREATED ME WITH INJECTIONS,ELECTRIC SHOCKS AND ORAL PILLS. AFTER 40 DAYS MONTHS I FELT NORMAL AND SINCE THEN I AM AS FIT AND ENTHUSIASTIC AS I WAS BEFORE DEPRESSION.SINCE MY WELL-BEING(AROUND 7 YRS AND 11 MONTHS) MY DOCTOR IS GIVING ME 700 MGS VALPROIC ACID(CR)+LEMOTRIGINS 50 MG TABLETS IN MORNING AND THE SAME DOSE IN EVENING.THE DOCTOR TELLS ME THAT I WILL HAVE TO TAKE THEM THROUGHOUT MY LIFE.ARE THESE MEDICINES NOT HARMFUL? A COMPETENT DOCTOR IN XXXXXXX REJECTED MY DOCTOR'S VIEW AND SAID WHEN THE PATIENT BECOMES NORMAL ,MEDICINES' DOSES ARE GRADUALLY MINIMISED AND ULTIMATLY STOPPED ONLY ON THE ADVICE OF THE DOCTOR WHO EXAMINES THE PATIENT.WOULD YOU KINDLY ADVISE ME WHAT TO DO?
doctor
Answered by Dr. Shubham Mehta (2 hours later)
Brief Answer:
dose can be reduced gradually.

Detailed Answer:
Hello
Welcome to HCM.

I can understand your concerns.

I agree with what the doctor in XXXXXXX said, to some extent.

As the patient settles down and is fine, the doses can be reduced. The drugscan onlybe stopped if the patient remains stable when the dose is reduced.

You are right that these medicines do have side effects.
Valproic acid can cause sedation, gastritis, hair loss, weight gain, impaired liver functioning.
Lamotrigine can cause sedation, rashes on body and drug reactions.

I would suggest you to keep a follow-up with one doctor and consider reducing the doses gradually under his supervision.

These drugs are to be reduced one by one and very slowly.

In my opinion, lamotrigine should be reduced first and then valproate.

Kindly discuss this with your doctor.

Hope this helps.

Feel free to ask further.

Take care.
Thanks.

Dr. Shubham Mehta, MD(Psychiatry).
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shubham Mehta

Psychiatrist

Practicing since :2008

Answered : 2134 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the side effects of Valproic acid and Lamotrigine?

Brief Answer: dose can be reduced gradually. Detailed Answer: Hello Welcome to HCM. I can understand your concerns. I agree with what the doctor in XXXXXXX said, to some extent. As the patient settles down and is fine, the doses can be reduced. The drugscan onlybe stopped if the patient remains stable when the dose is reduced. You are right that these medicines do have side effects. Valproic acid can cause sedation, gastritis, hair loss, weight gain, impaired liver functioning. Lamotrigine can cause sedation, rashes on body and drug reactions. I would suggest you to keep a follow-up with one doctor and consider reducing the doses gradually under his supervision. These drugs are to be reduced one by one and very slowly. In my opinion, lamotrigine should be reduced first and then valproate. Kindly discuss this with your doctor. Hope this helps. Feel free to ask further. Take care. Thanks. Dr. Shubham Mehta, MD(Psychiatry).